Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Topeka, KS

May 14, 2018Anderson County, Coffey County, Kansas

NWS Topeka, KS issued this flash flood warning at May 14, 2018, 4:11 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2018, 4:11 PM CDT (21:11 UTC)
Expired
May 14, 2018, 11:15 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Anderson County, KS, Coffey County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 5:35 PM CDTHEAVY RAIN 2.75Le Roy, KSFELL WITHIN ALMOST 3 HRS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WGUS53 KTOP 142111
FFWTOP
KSC003-031-150115-
/O.NEW.KTOP.FF.W.0001.180514T2111Z-180515T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
411 PM CDT MON MAY 14 2018

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Southwestern Anderson County in east central Kansas...
  Southern Coffey County in east central Kansas...

* Until 815 PM CDT

* At 410 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Burlington, Colony, Gridley and Le Roy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3816 9596 3819 9559 3808 9525 3804 9524
      3804 9595

$$

Skow
2 follow-up statements
735 
WGUS53 KTOP 150103
FFWTOP
KSC003-031-150415-
/O.EXT.KTOP.FF.W.0001.000000T0000Z-180515T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
803 PM CDT MON MAY 14 2018

The National Weather Service in Topeka has extended the

* Flash Flood Warning for...
  Southwestern Anderson County in east central Kansas...
  Southern Coffey County in east central Kansas...

* Until 1115 PM CDT

* At 802 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Burlington, Colony, Gridley and Le Roy. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3816 9596 3819 9559 3808 9525 3804 9524
      3804 9595

$$

27
140 
WGUS73 KTOP 150409
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1109 PM CDT MON MAY 14 2018

KSC003-031-150417-
/O.EXP.KTOP.FF.W.0001.000000T0000Z-180515T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson-Coffey-
1109 PM CDT MON MAY 14 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN ANDERSON AND SOUTHERN
COFFEY COUNTIES WILL EXPIRE AT 1115 PM CDT MONDAY...

The main threat for heavy rainfall has ended. Flooding is no longer 
expected to pose a widespread threat, although a few showers and 
thunderstorms are expected to continue late this evening. Please 
continue to heed any remaining road closures and be cautious around 
low water crossings. 

LAT...LON 3816 9596 3819 9559 3808 9525 3804 9524
      3804 9595

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 14, 2:40 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 14, 2:40 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
240 PM CDT Mon May 14 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 240 PM CDT Mon May 14 2018

A complex severe weather threat exists for this afternoon and
evening across portions of east central Kansas with hail and wind
the main threat.

An elevated line of convection rolled across portions of north
central and northeastern Kansas this morning and gradually waned as
the morning wore on. This line appears to have been tied to weak
ribbon of H800 theta-e advection, but most 06/12Z guidance failed to
resolve this feature. The outflow from this line was located along a
line from Jefferson to Morris County with the main synoptic
boundary located about 20-30 miles to the SE. However, return flow
was starting to set in along the western periphery of the
boundaries and the CU field was starting to lift back northward.
This trend is expected for at least the next several hours as the
surface low in Oklahoma lifts slightly northward.

Shallow warm sector convection festered over the SE portions of the
CWA around midday with deeper cells developing along a pre-frontal
boundary visible in satellite imagery from Greenwood to Miami
counties. The lack of surface CINH with 2000-3000 J/kg of MLCAPE
will result in numerous convective updrafts generating along the
multitude of boundaries located across the area and on residual
outflow boundaries produced by earlier convection. However, the lack
of strong convergence and weak CINH, combined with only marginal
deep shear and backed mid-level winds, will result in a complex
initial storm mode with a mixture of discrete and multi-cell
clusters possible at first, growing upscale into line segments. Low-
level southerly inflow winds are progged to be weak with speeds of
only 5 to 10 kts, but there is enough SRH in the lower profiles of
the atmosphere to warrant a non-zero tornado risk, especially near
the surface boundary.

Multiple rounds of both surface-based and--further north and/or
later in the event--elevated storms are expected throughout the
afternoon, evening, and overnight hours. PWATs in the 1-1.5 inch
range coupled with weak flow and storm motions parallel to the lines
of forcing may result in a heavy rain potential for any training
storms. Antecedent conditions this area are dry, but it would not
take long for an efficient storm to produce flooding concerns.

The convection will gradually lessen in intensity and coverage
overnight as the upper level wave lifts northward and shortwave
ridging builds in. The position of the surface boundary on Tuesday
will depend on convective trends this afternoon and tonight, but it
looks to be positioned over far SE Kansas by peak heating on
Tuesday. The lack of a significant thermal gradient across the
boundary means that storms may have the potential to be surface-
based again on Tuesday well behind the boundary, though the lack
of a strong forcing mechanism and backed wind fields would only
support a marginal wind and hail threat at best.

.LONG TERM...(Tuesday night through Monday)
Issued at 240 PM CDT Mon May 14 2018

Multiple, ill-timed chances for showers and storms will continue for
the rest of the week with temperatures still remaining above average.

A rex block will be present over the western U.S. at the start of
the period and then break down by Friday. However, the region will
be under split flow through the weekend. The aforementioned surface
boundary will wash out over the Ozarks and Ohio River Valley
Wednesday morning with broad zonal surface ridging extending from
the Great Lakes to the Upper Mississippi River Valley. Return flow
will start working back into Kansas midday Wednesday and once again
present the chance for showers and storms along this area of broad
convergence during peak heating. The interface between this return
flow and surface ridge oscillates over the area Wed night into Thu,
with return flow become more established over NE Kansas by Thu
afternoon.

Multiple, poorly-timed, H500 PV lobes eject from a quasi-stationary
low over the SW U.S. on Thu and Fri and will keep the chance of
storms in the forecast. It will not be until Friday night into
Saturday that the pattern becomes more progressive. Nevertheless,
given the complex nature of this setup, the timing and associated
details of any convective complex will likely not be known until a
day or so before the event and hinge on the evolution of the
previous day's convection.

Highs midweek will remain in the 80s and gradually rise into the
upper 80s to near 90 as the return flow strengthens. The next
chance of cooler weather will not arrive until late in the weekend
as the synoptic pattern breaks down.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 240 PM CDT Mon May 14 2018

Showers and storms are expected this afternoon and evening,
primarily along and south of a CNK to STJ line. These storms may
result in localized restrictions. Lower MVFR ceilings may work in
later tonight from the NW and gradually lift on Tuesday morning.
Variable winds of 5 to 10 kts today will veer to the NW by this
evening as a front moves through.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Skow
Hazardous weather outlook, May 14, 2:48 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
248 PM CDT Mon May 14 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-152000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
248 PM CDT Mon May 14 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are possible late this afternoon and evening across
much of the outlook area, with the best chance for severe storms
along and south of Interstate 70. Large hail, damaging winds, and
locally heavy rainfall will be the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

In the hours before

Local storm report, May 14, 3:12 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
312 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             8 NW WHITE CITY         38.88N 96.83W
05/14/2018  E1.75 INCH       GEARY              KS   EMERGENCY MNGR

            NICKEL TO GOLF BALL SIZE HAIL.

&&

JW
Local storm report, May 14, 3:14 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
314 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             4 SSE GRANDVIEW PLAZA   38.95N 96.74W
05/14/2018  E1.75 INCH       GEARY              KS   TRAINED SPOTTER

&&

JW
Local storm report, May 14, 3:24 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
324 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             LE ROY                  38.08N 95.63W
05/14/2018  E0.75 INCH       COFFEY             KS   LAW ENFORCEMENT

&&
Local storm report, May 14, 3:33 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             4 E LE ROY              38.08N 95.56W
05/14/2018  E1.75 INCH       COFFEY             KS   EMERGENCY MNGR

&&
Special weather statement, May 14, 3:56 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Topeka KS
356 PM CDT MON MAY 14 2018

KSZ022-023-038-142145-
Wabaunsee-Pottawatomie-Riley-
356 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...NORTHWESTERN
WABAUNSEE AND SOUTHEASTERN POTTAWATOMIE COUNTIES UNTIL 445 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of St. George, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eastern Manhattan, Wamego, Westmoreland, St. George and Louisville.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.

LAT...LON 3908 9636 3916 9660 3945 9640 3933 9605
TIME...MOT...LOC 2056Z 221DEG 25KT 3915 9648

Baerg
Local storm report, May 14, 4:09 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
409 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HEAVY RAIN       LE ROY                  38.08N 95.63W
05/14/2018  M1.80 INCH       COFFEY             KS   PUBLIC

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:32 PM CDTSpecial Weather StatementTOPOttawa28 min
May 13, 10:36 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa39 min
May 13, 10:41 PM CDTSpecial Weather StatementTOPRepublic64 min
May 13, 10:50 PM CDTSpecial Weather StatementTOPOttawa40 min
May 13, 11:13 PM CDTSpecial Weather StatementTOPCloud, Ottawa47 min
May 13, 11:56 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Morris, Ottawa, Riley49 min
May 14, 12:12 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Riley33 min
May 14, 12:36 AM CDTSpecial Weather StatementTOPWashington39 min
May 14, 1:48 PM CDTSpecial Weather StatementTOPCoffey27 min
May 14, 1:53 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon52 min
May 14, 2:43 PM CDTSevere Thunderstorm WarningTOPCoffey47 min
May 14, 2:45 PM CDTSpecial Weather StatementTOPGeary45 min
May 14, 2:49 PM CDTSevere Thunderstorm WarningTOPGeary, Morris41 min
May 14, 3:00 PM CDTSpecial Weather StatementTOPAnderson30 min
May 14, 3:17 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey43 min
May 14, 3:21 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey3 hr
May 14, 3:22 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee38 min
May 14, 3:30 PM CDTSevere Thunderstorm WarningTOPCoffey45 min
May 14, 3:44 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee46 min
May 14, 3:56 PM CDTSpecial Weather StatementTOPPottawatomie49 min
May 14, 4:24 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee51 min
May 14, 4:28 PM CDTSpecial Weather StatementTOPOsage32 min
May 14, 4:40 PM CDTSevere Thunderstorm WarningTOPOsage, Wabaunsee35 min
May 14, 5:00 PM CDTSevere Thunderstorm WarningTOPLyon45 min
May 14, 5:02 PM CDTSpecial Weather StatementTOPShawnee43 min
May 14, 5:13 PM CDTSevere Thunderstorm WarningTOPOsage32 min
May 14, 5:41 PM CDTSpecial Weather StatementTOPJackson49 min
May 14, 5:44 PM CDTSevere Thunderstorm WarningTOPLyon46 min
May 14, 5:48 PM CDTSevere Thunderstorm WarningTOPCoffey42 min
May 14, 5:51 PM CDTSevere Thunderstorm WarningTOPJackson39 min
May 14, 6:10 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon50 min
May 14, 6:11 PM CDTSevere Thunderstorm WarningTOPLyon, Osage49 min
May 14, 6:15 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage30 min
May 14, 6:18 PM CDTSevere Thunderstorm WarningTOPLyon42 min
May 14, 6:20 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee40 min
May 14, 6:24 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Osage36 min
May 14, 6:38 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage20 min
May 14, 6:43 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage32 min
May 14, 6:48 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee42 min
May 14, 6:57 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee33 min

Nearby

Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.